Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Cardioprotective Effects of Atorvastatin Are Mediated Through PPARγ in Paraquat-Exposed Rats

Malekinejad, Mojtaba*; Masoumi Verki, Masoumeh DVM; Khoramjouy, Mona DVM; Alenabi, Aylar DVM§; Hallaj-Salahipour, Mahsa PhD; Malekinejad, Hassan PhD

Journal of Cardiovascular Pharmacology: November 2019 - Volume 74 - Issue 5 - p 400–408
doi: 10.1097/FJC.0000000000000731
Drugs in the Pipeline – Original Article
Buy

Background: Paraquat poisoning is one of leading intoxication worldwide without an effective antidote and treatment protocol. Among the other organs, cardiotoxicity of paraquat has been frequently reported.

Aim: The protective effects of atorvastatin (STN) on paraquat-induced cardiotoxicity and the role of peroxisome proliferator–activated receptors γ in the mediation of STN effects were investigated.

Methods: Forty-two male Wistar rats were aliquoted into control or test groups. The animals in test groups in addition of paraquat received saline normal (PQ), pioglitazone (PGT), atorvastatin (STN), PGT + STN, PGT + GW9662, and/or STN + GW9662 for 14 days.

Results: PGT and STN lowered lipid peroxidation rate, nitric oxide concentration, and activity of myeloperoxidase and CK/MB in the heart. PGT and STN protected from thiol molecules reduction and PQ-induced histopathological injuries. STN regulated the PQ-induced upregulation of COX-II expression in the heart. All STN-related protective effects were reversed by GW9662 as PPARγ antagonist.

Conclusions: These data suggest a cardioprotective effect for STN against the PQ-induced inflammation and oxidative stress. The pharmacologic approach of these findings indicates that STN through PPARγ pathway lowered the PQ-induced cardiotoxicity.

*Department of Pharmacology and Toxicology, Faculty of Medicine, Urmia University of Medical Sciences, Urmia, Iran;

Department of Clinical Sciences, Faculty of Veterinary Medicine, Ferdowsi University of Mashhad, Mashhad, Iran;

Department of Pharmacology and Toxicology, Faculty of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran;

§Department of Pharmacology and Toxicology, Faculty of Veterinary Medicine, Urmia University, Urmia, Iran;

Department of Basic Sciences, Faculty of Veterinary Medicine, Urmia University, Urmia, Iran; and

Department of Pharmacology and Toxicology, Faculty of Pharmacy, Urmia University of Medical Sciences, Urmia, Iran.

Reprints: Hassan Malekinejad, PhD, Department of Pharmacology and Toxicology, Faculty of Pharmacy, Urmia University of Medical Sciences, Urmia 5715799313, Iran (e-mail: Hassanmalekinejad@yahoo.com).

The authors report no conflicts of interest.

Received May 14, 2019

Accepted July 23, 2019

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.